My 16 yr old son has been on Bactrim for 2yrs & when we went for follow up nurse said he shouldn't be on it for that long. So we went off it, only for the acne to re occur & Doctor put him back on it with a fup in 30 days. Who's telling the truth? Should you not be on it for that long?
Low dose antibiotics are often prescribed long term for acne in teenagers. However as soon as acne is controlled the oral antibiotic should be removed and replaced with either a topical retinoid and or topical benzoyl peroxide. It is important to limit the time on oral antibiotics to overcome bacterial resistance.
I am a 24 year old female and I have had severe, cycstic acne since I was in third grade. I have been taking Bactrim DS (double strength) twice a day as prescribed by my dermatologist for over 10 years now without any problems. My dermatologist has me get blood tests (Hepatic function) to make sure my liver is working properly because he told me that in rare case Bactrim can cause liver damage. Possible liver damage is the only side effect my dermatologist has warned me of and I would assume other doctors prescribing Bactrim would also be giving their patients liver function tests. But other than getting a blood test every few months, I have had no problems and Bactrim does help along with other topical acne medications.
- Bactrim Information for Consumers
- Bactrim Information for Healthcare Professionals (includes dosage details)
- Side Effects of Bactrim (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 21 Mar 2018 • 4 answers
Updated 30 Jul 2013 • 1 answer
Updated 20 Feb 2014 • 1 answer
Updated 25 May 2015 • 1 answer
Updated 19 Sep 2015 • 1 answer